MAUDE Adverse Event Report: SYNTHES BETTLACH 2.8MM CALIBRATED DRILL BIT QC 250MM/95MM; BIT,DRILL

SYNTHES BETTLACH 2.8MM CALIBRATED DRILL BIT QC 250MM/95MM; BIT,DRILL
Catalog Number 03.113.024
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 02/22/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Patient information is not available for reporting.Device is an instrument and is not implanted/explanted.Device is not expected to be returned for manufacturer review/investigation.(b)(4).A device history record (dhr) review was performed on the part # 03.113.024, lot # 9126775: manufacturing location: bettlach, manufacturing date: 27.Aug.2014.No non conformance reports (ncrs) were generated during production.Review of the device history record(s) showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.The investigation could not be completed; no conclusion could be drawn, as no product was received.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that during surgery for a tibia fracture on (b)(6) 2017 using a tibia intramedullary (im) nail, with one (1) 3.5mm variable angle (va) proximal tibia plate/ screws to reduce the fracture the drill bit broke.After the surgeon had implanted the im nail, and was preparing for the plate/screw implantation, as he was drilling the pilot screw hole thru the (va) plate and into the tibia bone, he noted that he had engaged the previously implanted im nail and broke the tip of the drill bit.Additional images were taken to identify the location of the broken tip.Tip fragment was easily removed.Due to this event and additional 5 minutes was added to operating room time.Surgery was completed successfully, and patient is reported in stable condition.Concomitant devices reported: tibia intramedullary (im) nail (part # unknown, lot # unknown, quantity 1), 3.5mm variable angle (va) proximal tibia plate, (part # unknown, lot # unknown, quantity 1), locking screws (part# unknown, lot # unknown, quantity unknown) this is report 1 of 1 for complaint com-(b)(4).

Brand Name
2.8MM CALIBRATED DRILL BIT QC 250MM/95MM
Common Device Name
BIT,DRILL
Manufacturer (Section D)
SYNTHES BETTLACH
muracherstrasse 3
bettlach CH254 4
SZ  CH2544
MDR Report Key6411058
Report Number9612488-2017-10118
Device Sequence Number13464765
Product Code HTW
UDI-Device Identifier10886982072900
UDI-Public(01)10886982072900(10)9126775
Combination Product (Y/N)N
Initial Reporter StateCO
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 02/22/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.113.024
Device Lot Number9126775
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/22/2017
Initial Report FDA Received Date03/16/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
LOCKING SCREWS(ITEM AND LOT # UNKNOWN, QTY UNK); PROXIMAL TIBIA PLATE(PART AND LOT # UNKNOWN, QTY 1; TIBIA IM NAIL (PART AND LOT # UNKNOWN, QTY 1)
Outcome Attributed to Adverse Event Required Intervention;